Optimal errors and phase transitions in high-dimensional generalized linear models - Archive ouverte HAL Access content directly
Journal Articles Proceedings of the National Academy of Sciences of the United States of America Year : 2019

Optimal errors and phase transitions in high-dimensional generalized linear models

(1, 2) , (2) , (3) , (4) , (5)
1
2
3
4
5

Abstract

Generalized linear models (GLMs) are used in high-dimensional machine learning, statistics, communications, and signal processing. In this paper we analyze GLMs when the data matrix is random, as relevant in problems such as compressed sensing, error-correcting codes, or benchmark models in neural networks. We evaluate the mutual information (or “free entropy”) from which we deduce the Bayes-optimal estimation and generalization errors. Our analysis applies to the high-dimensional limit where both the number of samples and the dimension are large and their ratio is fixed. Nonrigorous predictions for the optimal errors existed for special cases of GLMs, e.g., for the perceptron, in the field of statistical physics based on the socalled replica method. Our present paper rigorously establishes those decades-old conjectures and brings forward their algorithmic interpretation in terms of performance of the generalized approximate message-passing algorithm. Furthermore, we tightly characterize, for many learning problems, regions of parameters for which this algorithm achieves the optimal performance and locate the associated sharp phase transitions separating learnable and nonlearnable regions. We believe that this random version of GLMs can serve as a challenging benchmark for multipurpose algorithms
Fichier principal
Vignette du fichier
Barbier et al. - 2019 - Optimal errors and phase transitions in high-dimen.pdf (1.1 Mo) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

cea-01614258 , version 1 (21-11-2019)

Licence

Attribution - CC BY 4.0

Identifiers

Cite

Jean Barbier, Florent Krzakala, Nicolas Macris, Léo Miolane, Lenka Zdeborová. Optimal errors and phase transitions in high-dimensional generalized linear models. Proceedings of the National Academy of Sciences of the United States of America, 2019, 116 (12), pp.5451-5460. ⟨10.1073/pnas.1802705116⟩. ⟨cea-01614258⟩
684 View
167 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More